Enquiring for a friend. Need help

I am asking this for a friend. I have asked this on FB Thyroid Friends UK and was recommended to as this here.

My friend went to see an endo privately and was put on T4/T3 combo. She had been on 75 mcgs Levo and when she saw the endo it was suggested she did a trial of the combo as it looked like she wasn't converting T4 to T3 adequatley.

She kept at the usual dose of 75 mcgs Levo but added 5mcgs T3 in mornings to start with. Then she added 5mcgs T3 in the afternoon. After a few days she took 75Mchs Levo + 10mcgs T3 in the mornings and kept at 5mcgs T3 in the aftwernoons. When this seemed ok she increased the afternoon dose to 10mcgs T3. So basically after two weeks she was on 75mcgs T4 and 20mcgs T3 daily. This was the dose the endo had said to do.

So to summarise:-

After about 6 full days on this dosing she started getting tightness in her chest and throat constriction. On advice she stopped her T3 last Friday. She had been on combo levo 75mcgs and T3 20mcgs. She had been on full dosing of T3 for approx 6 days before thus problem started. She didn't reduce her levothyroxine before starting the T3 but when this chest tightness started she reduced it to 50mcgs.

She had blood tests done on Monday and results are as follows :-

T3 3.5 (3.2-5.75) t4 13.4 ( 0.9-20) tsh 0.30 (0.35-4.75)

Any ideas what's going on.

On Friday she was told to stop the T3 but increase levo again to 75mcgs but she has held off doing the increase.

17 Replies

oldestnewest
  • 130369, it's usual to reduce Levothyroxine (T4) by 50mcg when adding in 20mcg T3, always assuming the Levothyroxine was optimal before reducing it.

    Your friend's results don't indicate over medication but a couple of weeks of T3 isn't long enough to improve her low FT3.

    I'd advise your friend to take 50mcg T4 plus 20mcg T3. If her chest feels tight and throat constricted tell her to skip a couple of doses of T3 and reduce it to 10mcg.

  • The T3 should be in the upper third of the range, T4 should be at top of range or elevated, some people don't feel well until their T4 is as high as 30 (have a look at Dr Skinner's book, it can be borrowed from the thyroid uk library, also have a look at Dr Sarah Myhill's website) and also there are people who don't feel well unless their TSH is supressed or even undetectable. The gp or endo should look at the TSH, T4 and T3 to get a full picture. My gp will only look at the TSH :-(. If you are getting throat constriction, you may need more thyroixine not less, or it could be that certain brands don't work for you. May be worth having a look at all different types of thyroid meds there are and try different ones.

  • I saw my friend today and she says she still has this chest tightness even though she stopped the T3 on Friday. She has stuck to the 50mcgs levothyroxine.and not increased it up to her original 75mcgs dose.

    She says it's feeling like anxiety ( though she's never felt anxious so she assuming this is how to explain herself)

    What should she do from now on? Should she go back on the T3 on a smaller dose?

  • 130369, T3 is very short acting and will have been out of her system after 48/72 hours so I doubt her chest tightness/anxiety is related to the T3.

    I'd advise her to stay on 50mcg T4 only until tomorrow and then add in 10mcg T3 on Saturday. Stick on those doses for 7/14 days and then increase the T3 to 15mcg for a week and then 20mcg the week after.

  • Thank you Clutter

    I'll pass that on to her. I'm sure she'll be relieved to try it again.

    So would you think it wasn't the T3 that has done this to her.

    The irony is........ She's a Dr's receptionist and they don't have a clue.

    Gave her 2 ECG's and dr just said they look fine

  • 130369, I think it's unlikely the T3 medication caused it but she should be cautious and build up her dose slowly again. If she feels overstimulated ie palpitations, jittery, diarrhoea tell her to skip a T3 dose and reduce it for a few days.

    It's entirely possible that her symptoms are caused by her low FT3 though as that can make one feel very anxious and very unwell.

    It's good that her GPs gave her ECGs to rule out heart problems.

  • Thanks again for your help

  • I wonder if there is an underlying adrenal problem. I have read that people whose adrenals are not working well cannot tolerate increases in thyroid medications, although they need the thyroid hormones. Her blood tests really do not show anything to worry about in terms of over-treatment. Her T4 and T3 are still quite low and her TSH is fine - could go lower. Maybe her cortisol levels need to be checked, though I would have thought that her endo would have thought of this...

  • She is waiting results of recent adrenal saliva test.

    I've just spoken to her and she is really worried because levo on its own didn't work for her. She was pinning her hopes on the combo and what has happened has completely thrown her.

    Also she's just told me her hair is falling out.

  • I am very sorry to hear how worried she is, but good that she has had an adrenal saliva test. I really think that might be the problem. Also, I just looked at your original post and see that your friend increased her T3 very fast. Normally you would be on a new/ higher dose for around 2 weeks at least, before increasing again. In my case, when I went on the combo treatment, I stayed on a low T3 dose for some month, before having that increased. Later on when minor increases were made, I had to wait for at least 2 weeks before a new dose If she has an underlying adrenal problem as well, the body could be struggling hard to adapt.

  • Thank you so much for your reply.

    She's going to read start it tomorrow at a lower dose and hold it there for at least two weeks.

    While writing to you can you tell me how long it took you to feelvthe benefits of being on combo?

    I am asking this one fir myself as I have been on combo 50mcgs T4 20mcgs T3 fir almost 6 weeks. I did go onto it slowly!!!

  • I hope the slower increase will work for your friend. In the meantime she might get some treatment for her adrenals too if they are found to be weak. That should help too. (I have weak adrenals too and have been receiving treatment for them as well as my thyroid at the same time).

    I was on 83 mgc of T4 when I started on the combo treatment in 2011. I started with an increase to both T4 and T3 : 100 mcg T4 and 6.25 mcg T3. I continued like this for about 6 months. I did not see a lot of benefit. Then my T3 was increased to 12.5 mcg., while T4 was kept the same, as my blood tests still showed that both T4 and T3 were in the lower range (also urine tests which my doctor was having done together with the blood tests). I stayed on this for 6 months and felt much better on the 100 mcg of T4 and 12.5 of T3 but my blood test results were still on the low side of normal. My dose was then increased to 100 T4/ 20 T3. This is when I really felt the difference. I lost weight (but not too much) and felt more energetic, happier etc. I stayed on that dose for over a year, but then increased the T3 again by 6.25. So now I'm on 100 mcg of T4 and 26.5 mcg of T3. (in the winter I am on a higher dose of T3 - 32.5 mcg). My constipation problem which I had since I was in my teen was also finally resolved at this dose. My TSH is totally suppressed (almost undetectable).

    I recently had my DIO2 gene tested and it turns out that I have a faulty gene which means that my body has difficulty producing T3 and converting from T4 ot T3 at cell level. This might explain why I need so much T3.

    I'm wondering about your ratio of T4 to T3. The T4 seems a bit low. What were your blood tests results when you started? Are you self medicating or doing this under the supervision of the doctor?

  • Did you mean my friends T4ti T3 ratio was a bit low before or mine?

  • I meant your dosage of T4 (50mcg) seemed a bit low for 20 mcg of T3 Normally the T4 dosage is a bit higher than that so that the T3 is about 1/4 or 1/5. For example Armour has a ratio of 4 to 1 (36 mcg T4 to 9 mcg T3). But i do know that every person is different and that some people just take T3, so it doesn't necessarily mean you're doing anything wrong. But I wondered if you had a blood test for your T4.

  • Thanks for your reply. I am having blood tests on Monday after being on this dose for 6weeks.

    Was originally on levo only 100mcgs.

    I've just had saliva adrenal test results back and I have got normal for am and lunchtime and high late afternoon and high before bed.

    So now I'm in a bit of a quandary over that too.

  • It ill be interesting to see what your blood tests are. Your T4 is likely to be much lower than previously, since you are on a much lower dose now. I hope that you are seeing a doctor who can help you with the adrenal test results, as I do not have enough medical knowledge to advise.

  • I doubt my Gp will have any knowledge about adrenals as had very little about T3

    Thanks for reply

You may also like...